From Emporia, Kansas, USA:
I have a 5 year old daughter who was diagnosed with diabetes when she was 2 years old. About 6 months ago, she began throwing up a lot and was complaining of stomach pain. Our family doctor ran the barium swallow tests and indicated she had delayed gastric emptying and prescribed Reglan for her. Our endocrinologist indicated this was not a safe medication for children. We went to a pediatric gastroenterologist who switched her to Propulsid. She is doing much better now and has not thrown up in over one month. She does not complain of the stomach pain either. I recently saw a newspaper article advising of negative side affects from Propulsid. Is this something safe for a 5 year old to be taking long term? I realize it should not be mixed with certain specific medications.
Propulsid (cisapride) has been associated with some problems in tiny babies and, as you suggest, in combination with certain medications, but in the correct dose and for the right indications it is a good drug. All medications have a side effect profile - medicine is about balancing risk versus the benefit. The main issue is whether your daughter will really need to continue taking this drug long term because her symptoms are quite likely to resolve on their own.
Original posting 13 Sep 1998
Posted to Aches and Pains
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.